The safety labels of anti-seizure drugs including Depacon, Depakene and Depakote, have been updated to include a neurologic adverse reaction and a new drug interaction. The medications, which contain the active ingredient valproate or a derivative of valproate are also sometimes used to treat bipolar disorder.
The latest post-marketing adverse event involves several reports of acute or sub-acute cognitive decline and behavioral changes, such as apathy or irritability, with cerebral pseudothrophy on imaging in patients treated with these drugs. Both the cognitive and behavioral changes, as well as the pseudoatrophy reversed partially or fully after treatment was discontinued. The labels also warn of a brain-altering disease, subacute encephalopathy, with use of the valproate-containing drugs, that was also reversed in most cases after treatment was discontinued.
The new safety labels of valproate-containing medications have also been updated to include a new drug interaction when used with estrogen-containing hormonal contraceptives. “Estrogen-containing hormonal contraceptives may increase the clearance of valproate, which may result in decreased concentration of valproate and potentially increased seizure frequency. Prescribers should monitor serum valproate concentrations and clinical response when adding or discontinuing estrogen-containing products,” the updated label states.
Any adverse events associated with these drugs should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.
Source: FDA Safety Label Changes